Viewer Comments: Low Potassium (Hypokalemia) - Diagnosis

Patient Comments & Reviews

The eMedicineHealth doctors ask about Low Potassium (Hypokalemia):

Low Potassium (Hypokalemia) - Diagnosis

How was the diagnosis of your low potassium (hypokalemia) established?

Anonymously share your comment to help others.Patient Discussions FAQs

Comment from: 13-18 Female (Caregiver) Published: October 16

My 14 year old daughter has been suffering some dizzy spells and ended up passing out and falling down the stairs. The hospital found low potassium levels and this explains the fainting. Trying to find out how we can help modify her diet to ensure she manages this. She has always suffered from cramps but is otherwise fit and healthy.

Comment from: malcolm, 75 or over Male (Patient) Published: October 16

I had a blood test before my hernia operation.

Comment from: SEIZURES, 45-54 Female (Patient) Published: October 16

I have been having seizures for 5 years! Every time that I am admitted to the hospital the doctor tells my mother that my potassium levels were very low. However, the neurologist said there was no connection. I have noticed that after ovulation, my potassium starts to drop frequently almost causing a seizure. I came to these boards and found the comments about V8 and that has kept me out of the hospital! However, I need to find the cause since it only happens during the couple of weeks PRIOR to menstruation! It is my understanding that hyperthyroidism can cause this and my family has a history of this! Thanks for all of the comments! Hopefully YOU ALL can find out the CAUSE!

Comment from: TRUE, 35-44 Female (Patient) Published: October 13

I was at working, and after lunch started to feel lightheaded. Then I got a headache and I got really dizzy, and passed out. When I came to but I couldn't move, and I couldn't breathe! When the paramedics arrived, they gave me oxygen. It helped a bit. After about 30min at hospital, I starting vomiting again. I was still having trouble breathing. After 4 hours in hospital it was my potassium! I have never heard of this. I have had a history of low blood ... but not recently. I did take depression meds at one time (Wellbutrin), but I've been off of them for about a year. I will be starting over-the-counter potassium pills and I will be eating more bananas and drinking plenty of orange juice!

Comment from: Sharon, 35-44 Female (Patient) Published: October 08

I went to the hospital for a simple procedure, and blood tests revealed that I had hypokalemia. I think the culprit was the medicine that I take for high blood pressure. I knew that I very tired and fatigued, but I chalked it up to the fibromyalgia that I have. Actually, I had all of the symptoms of hypokalemia but just didn't know what was going on. Now I have to take potassium meds three times a day, and they are the largest pills that I've ever seen in my life!

Comment from: Valia, 35-44 Female (Patient) Published: October 07

My daughter had a seizure five months ago and she was diagnosed with low potassium at the hospital and treated. She is bulimic and I am concerned that this could happen again.

Comment from: ljc, 35-44 Female (Patient) Published: October 07

I was recently hospitalized for 3 days with paresthesia to my left side of my head and my left arm. it lasted six hours! They did every test and the only thing they found was low potassium. Since that time I realized that I had been having severe leg cramps and when they came back I am a nurse and put two and two together and started taking potassium in the form of foods. One day my legs hurt so badly, I found a drink that had 800 mg if potassium and after one hour of consumption my leg pain went away!!! All I know is it is not normal to have low potassium. Our bodies are well programmed to maintain levels of our electrolytes! I still don't know what is wrong with me - but I will blog later and let you know what I find out. By the way, I am very healthy woman 42 yrs old, no medical problems. Thank you for reading. ljc

Comment from: chucarol, 65-74 Male (Patient) Published: October 07

For the past few months I have been suffering with edema of both feet and ankles. I had seen a podiatrist, my primary care physician and went to an urgent care facility on two occasions. My frustration level was sky high. Yesterday after I woke up I was having coffee with my wife and told her that I was going to the local emergency room because I was tired of being shuffled around from one doctor to another. I was given a series of tests and was surprised that I had a very low potassium level. The ER doctor was very thorough in his workup and put me on a potassium regimen and had me take 2 potassium tablets before I was discharged. I am to take 2 tablets a day for the next 15 days along with a prescription diuretic to relieve the edema. The edema has subsided somewhat but the potassium tablets seem to have reduced my chronic fatigue. Finally I can see some progress being made.

Must Read Articles Related to Low Potassium

Acute Kidney Failure
Acute Kidney Failure Kidney failure, or the ability of the kidneys to filter water and waste is caused by prerenal, postrenal, or renal problems with the kidney(s). Symptoms of kidn...learn more >>
Kidney Disease
Chronic Kidney Disease Twenty percent of people over the age of 20 years will develop chronic kidney disease in their lifetime. Chronic kidney disease causes are diseases of the kidne...learn more >>
Dehydration (Adults)
Dehydration in Adults Dehydration occurs when the loss of body fluids (mostly water), exceeds the amount that is taken in. Causes of dehydration include fever, vomiting, diarrhea, di...learn more >>

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Pill Finder Tool

Need help identifying pills and medications?
Use the pill identifier tool on RxList.

Patient Comments & Reviews

The eMedicineHealth doctors ask about Low Potassium (Hypokalemia):

Low Potassium - Symptoms

What were the symptoms of your low potassium (hypokalemia)?

Low Potassium (Hypokalemia) - Causes

What was the cause of your low potassium?



Viewer Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on eMedicineHealth. The opinions expressed in the comments section are of the author and the author alone. eMedicineHealth does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.





Medical Dictionary